Connect
MJA
MJA

The dangers of herbal teas: hypertension and weakness caused by liquorice‐induced apparent mineralocorticoid excess

Ravind Pandher, Anita Puvanendran and Terrence H Diamond
Med J Aust 2020; 213 (5): . || doi: 10.5694/mja2.50728
Published online: 7 September 2020

A 51‐year‐old post menopausal woman presented to our emergency department with a 6‐week history of headaches, nausea and vomiting, and mild lower limb oedema. She was not taking any prescribed medications but had been consuming a naturopath‐prescribed herbal tea containing liquorice root, reportedly to assist with fertility. She consumed 800–1000 mL of the self‐formulated tea 6 days a week for 3 months, averaging 60 g of liquorice root per serve. Other ingredients of the tea included cinnamon bark, ginger, codonopsis, red date and morinda root.

  • Ravind Pandher1,2
  • Anita Puvanendran3
  • Terrence H Diamond2

  • 1 Nepean Hospital, Sydney, NSW
  • 2 St George Hospital, Sydney, NSW
  • 3 South Eastern Sydney Local Health District, Sydney, NSW

Correspondence: ravind.pandher@gmail.com

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Online responses are no longer available. Please refer to our instructions for authors page for more information.